Alert archive / Oklahoma / High Wind Warnings in 2022

High Wind Warning 8, NWS Norman, OK

May 17, 202210 counties in Oklahoma

NWS Norman, OK issued this high wind warning at May 17, 2022, 1:12 AM CDT for 10 counties in Oklahoma. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 17, 2022, 1:12 AM CDT (06:12 UTC)
Expired
May 17, 2022, 4:46 AM CDT
In force
4 hr
Issued by
NWS Norman, OK

Counties Caddo County, OK, Canadian County, OK, Cleveland County, OK, Comanche County, OK, Grady County, OK, Greer County, OK, Jackson County, OK, Kiowa County, OK, McClain County, OK, Washita County, OK

The radar

The Altus AFB radar (KFDR), 89 km from the middle of the area, began a volume at 06:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 2:45 AM CDTNON-TSTM WND GST 554 Ene Apache, OKHEAT BURST.
May 17, 2:50 AM CDTNON-TSTM WND GST 584 Ene Apache, OKHEAT BURST.
May 17, 3:35 AM CDTNON-TSTM WND GST 50Chickasha, OKHEAT BURST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 6.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2022-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2022-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1275 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

269 
WWUS74 KOUN 170612
NPWOUN

URGENT - WEATHER MESSAGE
National Weather Service Norman OK
112 AM CDT Tue May 17 2022

OKZ022>024-027-034>036-038-171000-
/O.NEW.KOUN.HW.W.0008.220517T0612Z-220517T1000Z/
Washita-Caddo-Canadian-Grady-Greer-Kiowa-Jackson-Comanche-
Including the cities of Cordell, Burns Flat, Sentinel, Anadarko, 
Hinton, Yukon, Concho, El Reno, Mustang, Chickasha, Tuttle, 
Mangum, Granite, Hobart, Snyder, Altus, and Lawton
112 AM CDT Tue May 17 2022

...HIGH WIND WARNING IN EFFECT UNTIL 5 AM CDT EARLY THIS
MORNING...

* WHAT...Southerly wind gusts 50 mph to 60 mph.

* WHERE...Washita, Caddo, Canadian, Grady, Greer, Kiowa, Jackson 
  and Comanche Counties.

* WHEN...Until 5 AM CDT early this morning.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...The strong winds are due to heat bursts, on
  the northern side of dissipating showers and storms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
3 follow-up statements
409 
WWUS74 KOUN 170809 AAA
NPWOUN

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Norman OK
309 AM CDT Tue May 17 2022

OKZ034-036-170915-
/O.CAN.KOUN.HW.W.0008.000000T0000Z-220517T1000Z/
Greer-Jackson-
Including the cities of Mangum, Granite, and Altus
309 AM CDT Tue May 17 2022

...HIGH WIND WARNING IS CANCELLED...

The greater threat of damaging wind gusts has exited Greer and 
Jackson counties.

$$

OKZ028-029-171100-
/O.EXB.KOUN.HW.W.0008.000000T0000Z-220517T1100Z/
McClain-Cleveland-
Including the cities of Purcell, Newcastle, Blanchard, Norman, 
and Moore
309 AM CDT Tue May 17 2022

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM CDT EARLY THIS
MORNING...

* WHAT...Southerly wind gusts 50 mph to 60 mph.

* WHERE...McClain and Cleveland Counties.

* WHEN...Until 6 AM CDT early this morning.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

OKZ022>024-027-035-038-171100-
/O.EXT.KOUN.HW.W.0008.000000T0000Z-220517T1100Z/
Washita-Caddo-Canadian-Grady-Kiowa-Comanche-
Including the cities of Cordell, Burns Flat, Sentinel, Anadarko, 
Hinton, Yukon, Concho, El Reno, Mustang, Chickasha, Tuttle, 
Hobart, Snyder, and Lawton
309 AM CDT Tue May 17 2022

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 AM CDT EARLY THIS
MORNING...

* WHAT...Southerly wind gusts 50 mph to 60 mph.

* WHERE...Washita, Caddo, Canadian, Grady, Greer, Kiowa, Jackson 
  and Comanche Counties.

* WHEN...Until 6 AM CDT early this morning.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
661 
WWUS74 KOUN 170918 AAB
NPWOUN

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Norman OK
418 AM CDT Tue May 17 2022

OKZ022>024-035-038-171030-
/O.CAN.KOUN.HW.W.0008.000000T0000Z-220517T1100Z/
Washita-Caddo-Canadian-Kiowa-Comanche-
Including the cities of Cordell, Burns Flat, Sentinel, Anadarko, 
Hinton, Yukon, Concho, El Reno, Mustang, Hobart, Snyder, 
and Lawton
418 AM CDT Tue May 17 2022

...HIGH WIND WARNING IS CANCELLED...

The threat of damaging wind gusts has ended for Washita, Kiowa,
Comanche, Caddo and Canadian counties.

$$

OKZ027>029-171100-
/O.CON.KOUN.HW.W.0008.000000T0000Z-220517T1100Z/
Grady-McClain-Cleveland-
Including the cities of Chickasha, Tuttle, Purcell, Newcastle, 
Blanchard, Norman, and Moore
418 AM CDT Tue May 17 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM CDT EARLY THIS
MORNING...

* WHAT...South 45 to 55 mph.

* WHERE...McClain, Cleveland and Grady Counties.

* WHEN...Until 6 AM CDT early this morning.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
455 
WWUS74 KOUN 170946
NPWOUN

URGENT - WEATHER MESSAGE
National Weather Service Norman OK
446 AM CDT Tue May 17 2022

OKZ027>029-171100-
/O.CAN.KOUN.HW.W.0008.000000T0000Z-220517T1100Z/
Grady-McClain-Cleveland-
Including the cities of Chickasha, Tuttle, Purcell, Newcastle, 
Blanchard, Norman, and Moore
446 AM CDT Tue May 17 2022

...HIGH WIND WARNING IS CANCELLED...

The threat for damaging winds has decreased sufficiently to 
cancel the warning.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this high wind warning went out at May 17, 12:12 AM CDT, 1 hour earlier.

Area forecast discussion, May 17, 12:12 AM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Norman OK
1212 AM CDT Tue May 17 2022

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday)
Issued at 204 PM CDT Mon May 16 2022

A mid-level shortwave over the Colorado Plateau will move east
towards the Plains this evening. Expect showers and thunderstorms
to develop over the High Plains this afternoon and spread east
this evening and overnight. As mentioned in the previous AFD
update, the models this morning have shown this activity being
more widespread and lasting longer than previous models runs would
have suggested, which makes sense being supported by lift from the
shortwave moving across the area. Currently expect storms to move
into the area late this evening from the west, and continue with
scattered showers and storms spreading east through overnight. The
convection should move east of the area by near or just a little
after sunrise. The marginal risk in the west seems reasonable, but
do expect any severe potential to decrease with time this evening
as the storms move farther east.

Somewhat breezy conditions will develop on Tuesday afternoon, and
dewpoints are expected to mix out some in the far west. Near-
critical fire weather conditions will likely develop across
portions of southwestern Oklahoma and western north Texas,
primarily in areas that have not received much rainfall in the
last few weeks and grasses and other fuels are still cured.

Many of the convective-allowing models show potential for
thunderstorms to develop along the dryline out west late Tuesday
afternoon, so will include some low POPs out west late in the
afternoon.

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 239 PM CDT Mon May 16 2022

Mainly weak, zonal flow with embedded shortwaves will affect the
Southern Plains through the end of the week. High temperatures
hover in the mid 90s for most of the area on Wednesday and
Thursday. Southerly winds are expected to pick up on Thursday
across most of the Southern Plains. Near critical to critical fire
conditions are expected in western Oklahoma and adjacent western
north Texas on Thursday afternoon. There is the potential for
precipitation in the western parts of the state earlier in the
week, so this fire threat could be muted slightly depending on how
much rainfall occurs.

Medium range models are in good agreement with the base of a
longwave trough traversing the Southern Plains and vicinity on
Friday. An attendant cold front will sweep through the area
Friday, cooling things off for areas north of I-40 by mid
afternoon, and elsewhere by the evening. Some showers and
thunderstorms are possible Friday afternoon and evening across
north central down into south central Oklahoma. Cooler
temperatures are expected this weekend, with highs in the 70s
expected for most of the area. Early next week, a gradual warming
trend will occur, with highs getting back into the mid 80s by mid
week.

&&

.AVIATION...
(06Z TAFS)
Issued at 1209 AM CDT Tue May 17 2022

Small MCS across southwest Oklahoma and western north Texas
expected to continue a weakening trend next several hours. Main
impacts across most terminals will be a brief shift and increase
in winds with VFR cigs associated with any remaining storms. Some
MVFR cigs possible across northern Oklahoma terminals for a few
hours toward and after 12Z. Otherwise, rapid increase in southerly
winds post daybreak and through the afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  73  95  67  95 /   0   0  10   0
Hobart OK         71  99  65 101 /  10   0  10   0
Wichita Falls TX  74 105  70 105 /   0   0  10   0
Gage OK           60  90  59  97 /  10   0  20   0
Ponca City OK     67  90  65  94 /  10   0  20   0
Durant OK         71  94  70  93 /   0   0  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...26
LONG TERM....13
AVIATION...30
Hazardous weather outlook, May 16, 9:54 PM CDT, 3 hours 18 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
954 PM CDT Mon May 16 2022

OKZ004>048-050>052-TXZ083>090-180300-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
954 PM CDT Mon May 16 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
Thunderstorms across portions of west Texas and the Texas
panhandle will move into far western Oklahoma and western north
Texas after 10 pm. It possible that a few storms may reach central
Oklahoma after 3 am. The stronger storms in western Oklahoma and
western north Texas may produce damaging wind gusts and quarter
size hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Severe storms will be possible across western and northern
portions of Oklahoma both late Tuesday and again Wednesday
night. Severe storms appear possible over southeast parts of
Oklahoma on Friday.

.Fire Weather...
Near critical fire weather conditions are expected Tuesday and
again Thursday across the driest parts of western Oklahoma and
adjacent parts of Texas.

.Heat...
Record to near-record temperatures are expected Tuesday through
Thursday. Be sure to take heat precautions to avoid heat related
illnesses.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 16, 11:49 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1149 PM CDT MON MAY 16 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 PM     NON-TSTM WND GST 3 NW KNOX CITY          33.45N 99.85W
05/16/2022  M71 MPH          KNOX               TX   MESONET

            BEHIND GUST FRONT, REMOVED FROM CONVECTION.
            HEAT BURST SIGNATURE.

&&
Special weather statement, May 17, 12:15 AM CDT, 57 minutes before
Special Weather Statement
National Weather Service Norman OK
1215 AM CDT Tue May 17 2022

TXZ088-170545-
Baylor TX-
1215 AM CDT Tue May 17 2022

...A strong thunderstorm will impact portions of central Baylor
County through 1245 AM CDT...

At 1214 AM CDT, Doppler radar was tracking a strong thunderstorm near
Red Springs, moving east at 35 mph.

HAZARD...Wind gusts of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Seymour, Red Springs, Mabelle, Bomarton and southern Lake Kemp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3348 9947 3363 9948 3373 9948 3376 9908
      3344 9905
TIME...MOT...LOC 0514Z 268DEG 31KT 3359 9937

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

30
Special weather statement, May 17, 12:29 AM CDT, 43 minutes before
Special Weather Statement
National Weather Service Norman OK
1229 AM CDT Tue May 17 2022

OKZ035-037-038-044-170600-
Kiowa OK-Tillman OK-Cotton OK-Comanche OK-
1229 AM CDT Tue May 17 2022

...Strong thunderstorms will impact portions of western Comanche,
western Cotton, south central Kiowa and Tillman Counties through 100
AM CDT...

At 1229 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southeast of Snyder to 4 miles
southwest of Chattanooga to 8 miles southwest of Grandfield. Movement
was east at 45 mph.

HAZARD...Wind gusts of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lawton, Frederick, Walters, Cache, Snyder, Geronimo, Grandfield,
Chattanooga, Randlett, Medicine Park, Indiahoma, Manitou, Devol,
Faxon, Hollister, Loveland, Meers, Cookietown, Fort Sill and Lake
Lawtonka.

This includes Interstate 44 between mile markers 5 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3418 9892 3421 9896 3434 9900 3465 9907
      3480 9856 3445 9829 3417 9832 3415 9858
      3416 9860 3416 9862 3417 9865 3414 9868
      3414 9874
TIME...MOT...LOC 0529Z 256DEG 39KT 3460 9888 3436 9869 3414 9879

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

30
Special weather statement, May 17, 12:57 AM CDT, 15 minutes before
Special Weather Statement
National Weather Service Norman OK
1257 AM CDT Tue May 17 2022

OKZ037>039-044-170630-
Tillman OK-Cotton OK-Stephens OK-Comanche OK-
1257 AM CDT Tue May 17 2022

...Strong thunderstorms will impact portions of Comanche, western
Stephens, Cotton and southeastern Tillman Counties through 130 AM
CDT...

At 1257 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fort Sill to 4 miles southeast of Geronimo
to 7 miles southwest of Temple. Movement was northeast at 45 mph.

HAZARD...Wind gusts of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lawton, Walters, Cache, Elgin, Geronimo, Fletcher, Grandfield,
Temple, Sterling, Chattanooga, Randlett, Medicine Park, Indiahoma,
Devol, Faxon, Loveland, Corum, Cookietown, Lake Lawtonka and Fort
Sill.

This includes Interstate 44 between mile markers 3 and 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3426 9879 3466 9883 3485 9820 3469 9809
      3468 9809 3468 9808 3460 9802 3430 9803
      3429 9806 3429 9814 3426 9814 3412 9853
TIME...MOT...LOC 0557Z 246DEG 39KT 3469 9847 3443 9834 3422 9834

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

30
Local storm report, May 17, 12:58 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1258 AM CDT TUE MAY 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     NON-TSTM WND GST 3 S ALTUS               34.60N 99.33W
05/17/2022  M58 MPH          JACKSON            OK   MESONET

            HEAT BURST.

&&
Local storm report, May 17, 1:03 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
103 AM CDT TUE MAY 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     NON-TSTM WND GST 3 S ALTUS               34.60N 99.33W
05/17/2022  M64 MPH          JACKSON            OK   MESONET

            HEAT BURST.

&&

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 11:07 PM CDTSevere Thunderstorm Warning Considerable damage threatOUNHarmon, Jackson, Tillman38 min
May 16, 11:40 PM CDTSevere Thunderstorm WarningOUNComanche, Harmon, Jackson, Kiowa, Tillman50 min
May 17, 12:29 AM CDTSpecial Weather StatementOUNComanche, Cotton, Tillman31 min
May 17, 12:57 AM CDTSpecial Weather StatementOUNComanche, Cotton33 min
May 17, 1:18 AM CDTSpecial Weather StatementOUNStephens27 min
May 17, 1:40 AM CDTSpecial Weather StatementOUNMajor35 min
May 17, 1:42 AM CDTSpecial Weather StatementOUNStephens33 min
May 17, 2:13 AM CDTSpecial Weather StatementOUNStephens32 min
May 17, 2:21 AM CDTSpecial Weather StatementOUNAlfalfa24 min
May 17, 2:37 AM CDTSpecial Weather StatementOUNMajor23 min
May 17, 2:44 AM CDTSpecial Weather StatementOUNMurray46 min
May 17, 2:46 AM CDTSpecial Weather StatementOUNAlfalfa29 min
May 17, 3:11 AM CDTSpecial Weather StatementOUNGarfield, Grant, Noble34 min
May 17, 3:48 AM CDTSpecial Weather StatementOUNKay, Noble42 min
May 17, 6:49 AM CDTSpecial Weather StatementOUNHarper, Major, Woods, Woodward41 min
May 17, 6:57 PM CDTSpecial Weather StatementOUNBeckham48 min

Nearby

High Wind Warnings in Oklahoma, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.